Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Cleveland, OH

May 1, 2004Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at May 1, 2004, 7:13 PM EDT for Crawford County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2004, 7:13 PM EDT (23:13 UTC)
Expired
May 1, 2004, 8:15 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Crawford County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS51 KCLE 012313
SVRCLE
PAC039-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
713 PM EDT SAT MAY 1 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 815 PM EDT

* AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MEADVILLE...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEADVILLE
  SPARTANSBURG

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4150 8022 4165 8033 4176 8011 4185 7993
          4185 7962 4173 7962

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:15 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 1, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT SAT MAY 1 2004

.DISCUSSION...

CONVECTION IS INTENSIFING FROM YNG TO NEAR CMH THIS AFTERNOON WITH
CAPES AROUND 1000 J/KG WHICH IS MUCH HIGHER THAN MODEL GUIDANCE OF
EITHER THE RUC/ETA OR GFS RUNS. SPC SUPERCELL PARAMETER HAS INCR TO
ABOUT 1 NEAR KNOX COUNTY WHICH MEANS CONDITIONS ARE BECOMING
FAVORABLE FOR SUPERCELL DEVELOPMENT. SFC WINDS ARE BACKING IN
ADVANCE OF THE SFC LOW PRESSURE WAVE THAT IS MOVING NE TOWARD THE
REGION. THIS WILL INCREASE LOW LEVEL HELICITY AND AID IN STORM
ROTATION AND INCREASE THE LIKELYHOOD OF DAMAGING WINDS AND LARGE
HAIL. BUFKIT SOUNDINGS OVER THE THREAT AREA SHOWS THE SFC DELTA
THEATA-E TO BE AROUND 15C LATE THIS AFTERNOON WHICH SHOULD AID IN
DOWNBURST POTENTIAL OF STORMS. THE MAIN THREAT AREA CONTINUES TO BE
FROM SOUTHEAST CRAWFORD PA SOUTHWEST THROUGH YNG AND TO KNOX COUNTY.
THE THREAT WILL PERSIST UNTIL THE SFC WAVE MOVE NE OF THE REGION
PERHAPS AROUND 02 UTC. THERE IS SOME CONCERN ABOUT FLOODING AS
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE HEAVIER
DOWNPOURS.

THE SURFACE LOW WILL TRACK NE OF THE REGION SUNDAY AS COOLER AND
MORE STABLE AIR OVERSPREADS THE REGION. BOTH THE ETA AND GFS ARE
SLOWER THAN YESTERDAYS RUN IN MOVING THE SHORT WAVE EAST OF THE
REGION. CONSEQUENTLY...THE PCPN WILL LINGER TO PERHAPS MIDDAY NOW
ACROSS MOST OF THE AREA. GRADUAL CLEARING WILL PROGRESS EWD SUNDAY
AFTERNOON.  COOL HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY SO
THERE IS SOME CONCERN ABOUT FROST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

REL
Hazardous weather outlook, May 1, 2:38 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT SAT MAY 1 2004

OHZ020>023-029>033-037-038-047-PAZ003-012037-
ASHLAND OH-CRAWFORD PA-HOLMES OH-KNOX OH-MAHONING OH-MEDINA OH-
MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-TRUMBULL OH-
WAYNE OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...CANTON...MANSFIELD...
MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...
RAVENNA...WARREN...WOOSTER AND YOUNGSTOWN
239 PM EDT SAT MAY 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AND THERE IS A SLIGHT
RISK THAT SOME OF THEM WILL BECOME SEVERE.  THE THUNDERSTORMS WILL
CONTINUE TO INTENSIFY DURING THE AFTERNOON HOURS.

THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.  SPOTTERS ARE ASKED TO MONITOR
THE STORMS AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE.

LOMBARDY

In the hours before

Local storm report, May 1, 5:42 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
542 PM EDT SAT MAY 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 W PROSPECT            40.45N 83.24W
05/01/2004  1.00 INCH        MARION             OH   TRAINED SPOTTER

            OFF ROUTE 4.

&&

LOMBARDY

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.